Alert archive / Idaho / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Pocatello, ID

June 4, 2010Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 4, 2010, 1:46 PM MDT for Custer County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2010, 1:46 PM MDT (19:46 UTC)
Expired
Jun 4, 2010, 7:45 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Custer County, ID

The radar

The Boise radar (KCBX), 153 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WGUS55 KPIH 041946
FFWPIH
IDC037-050145-
/O.NEW.KPIH.FF.W.0002.100604T1946Z-100605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
146 PM MDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF STANLEY...

* UNTIL 745 PM MDT

* AT 141 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLOODING OF 
VALLEY CREEK NEAR STANLEY. VALLEY CREEK ROAD HAS BEEN INUNDATED WITH 
WATER. AREA CAMPERS HAVE REPORTED FLOODED ROADS MAKING TRAVEL 
DIFFICULT.

ADDITIONAL LOCATIONS INCLUDE...CUSTER AND SUNBEAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4462 11519 4473 11515 4476 11508 4472 11493
      4480 11480 4474 11481 4465 11473 4465 11462
      4458 11458 4459 11448 4465 11439 4406 11407
      4398 11498 4401 11503 4413 11502 4420 11516
      4427 11517 4433 11528 4443 11522 4458 11530

$$

VALLE
2 follow-up statements
024 
WGUS75 KPIH 042243
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
443 PM MDT FRI JUN 4 2010

IDC037-050145-
/O.CON.KPIH.FF.W.0002.000000T0000Z-100605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER ID-
443 PM MDT FRI JUN 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN CUSTER COUNTY...

PERIODS OF HEAVY RAIN WILL CONTINUE OVER THE WARNED AREA. HIGH FLOWS 
HAVE BEEN REPORTED ON AREA CREEKS. ADDITIONAL HEAVY RAINFALL OVER 
ALREADY SATURATED GROUND MAY PRODUCE FLASH FLOODS...PARTICULARLY IN 
STEEP TERRAIN.

LAT...LON 4462 11519 4473 11515 4476 11508 4472 11493
      4480 11480 4474 11481 4465 11473 4465 11462
      4458 11458 4459 11448 4465 11439 4406 11407
      4398 11498 4401 11503 4413 11502 4420 11516
      4427 11517 4433 11528 4443 11522 4458 11530

$$

DMH
335 
WGUS75 KPIH 050144
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
744 PM MDT FRI JUN 4 2010

IDC037-050150-
/O.EXP.KPIH.FF.W.0002.000000T0000Z-100605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER ID-
744 PM MDT FRI JUN 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR NORTHWESTERN
CUSTER COUNTY...

SHOWERS WILL CONTINUE TO MOVE THROUGH THE AREA. HIGH FLOWS ARE 
EXPECTED TO CONTINUE OVERNIGHT IN AREA CREEKS AND STREAMS AND THE 
AREA FLOOD WARNING REMAINS IN EFFECT. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...ESPECIALLY AT 
NIGHT. THE ROAD MAY BE WASHED OUT BENEATH THE WATER. IT TAKES ONLY A 
FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
POCATELLO.

LAT...LON 4462 11519 4473 11515 4476 11508 4472 11493
      4480 11480 4474 11481 4465 11473 4465 11462
      4458 11458 4459 11448 4465 11439 4406 11407
      4398 11498 4401 11503 4413 11502 4420 11516
      4427 11517 4433 11528 4443 11522 4458 11530

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:49 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 2:49 AM MDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
249 AM MDT FRI JUN 4 2010

.SHORT TERM...TODAY THROUGH SUNDAY.
STRONG ZONAL FLOW CONTINUES TODAY WITH EXTENSIVE PACIFIC MOISTURE
MOVING THROUGH IDAHO. FIRST BATCH OF SHOWERS MOVING THROUGH
EASTERN IDAHO EARLY THIS MORNING AND LINGERS IN THE EASTERN
HIGHLANDS AT 3 AM WITH MOST AREAS GETTING LIGHT AMOUNTS OVERNIGHT.
RADAR LOOPS SHOWING A BREAK BEHIND THIS AREA BUT ANOTHER WAVE
SHOULD BRING ANOTHER BATCH OF SHOWERS THIS AFTERNOON WITH ISOLATED
THUNDERSTORMS IN THE FAR EASTERN ZONES. HAVE LIKELY TO CATEGORICAL
CHANCES OF PRECIPITATION ALL DAY. EXPECT WINDS IN THE SNAKE PLAIN
TO INCREASE AS WELL THIS AFTERNOON AND HAVE ANOTHER LAKE WIND
ADVISORY IN EFFECT FOR THE AMERICAN FALLS RESERVOIR THIS AFTERNOON
AND EVENING. ZONAL FLOW CONTINUES THROUGH THE WEEKEND AND EXPECT A
CHANCE OF SHOWERS DAILY BOTH SATURDAY AND SUNDAY. EXPECT WELL
BELOW NORMAL HIGH TEMPERATURES TODAY AND SATURDAY WARMING TO NEAR
SEASONAL NORMALS BY SUNDAY.
GK

.LONG TERM...MONDAY THROUGH FRIDAY.
MODIFIED ZONAL FLOW PATTERN CONTINUES THROUGH NEXT WEEK WITH MINOR
WAVES MOVING THROUGH THE FLOW. KEPT IN NEAR CLIMATOLOGICAL
PRECIPITATION CHANCES THROUGH THE PERIOD WITH NEAR SEASONAL NORMAL
TEMPERATURES.
GK

&&

.AVIATION...RAIN SHOWERS WILL CONTINUE OVER THE ENTIRE AREA THROUGH
THIS EVENING...DIMINISHING LATER TONIGHT. OCNL MVFR CIGS CAN BE
EXPECTED IN THE SHOWERS...OTHERWISE VFR WILL BE THE PREDOMINANT
CONDITION. GUSTY SW WINDS WILL PICK UP BY AFTERNOON IN THE SNAKE
RIVER PLAIN...ESPECIALLY IN THE UPPER PARTS OF THE VALLEY.  HEDGES

&&

.FIRE WEATHER...WET CONDITIONS WILL PREVAIL AGAIN TODAY AS ANOTHER
MINOR UPPER SYSTEM MOVES THROUGH THE REGION. STRONG WESTERLY WINDS
ALOFT WILL MAINTAIN A THREAT OF MAINLY MOUNTAIN SHOWERS THROUGH THE
WEEKEND. FIRE WEATHER CONDITIONS WILL REMAIN LOW. WARMER AND DRIER
CONDITIONS ARE EXPECTED NEXT WEEK AS UPPER RIDGING BECOMES THE
DOMINANT FEATURE. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ021.

&&
Hazardous weather outlook, Jun 4, 1:03 PM MDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
103 PM MDT FRI JUN 4 2010

IDZ017>025-031-032-051300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
103 PM MDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDESPREAD RAIN SHOWERS TODAY.  THERE IS A LAKE WIND ADVISORY
FOR THE AMERICAN FALLS RESERVOIR IN EFFECT UNTIL 9 PM MDT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE
PROGRESSIVE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGHOUT THE
PERIOD WITH SHOWERS AND THUNDERSTORMS EXPECTED WITH EACH PASSING
PACIFIC DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:07 AM MDTLake Wind AdvisoryPIH18 hr
Jun 4, 3:18 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln, Minidoka29 min
Jun 4, 4:08 PM MDTAreal Flood WarningPIHBlaine, Custer18 hr
Jun 4, 4:16 PM MDTWind AdvisoryPIH5 hr
Jun 4, 5:00 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Madison, Teton60 min
Jun 4, 5:08 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison, Teton37 min

Nearby

Flash Flood Warnings in Idaho, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.